Alert archive / Indiana / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 28, NWS Indianapolis, IN

May 11, 2015Randolph County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 11, 2015, 3:11 PM EDT for Randolph County, Indiana. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2015, 3:11 PM EDT (19:11 UTC)
Expired
May 11, 2015, 3:29 PM EDT
In force
18 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Randolph County, IN

The radar

The Indianapolis radar (KIND), 123 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 1:14 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.2 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2015-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2015-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1744 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

482 
WUUS53 KIND 111911
SVRIND
INC135-111945-
/O.NEW.KIND.SV.W.0028.150511T1911Z-150511T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
311 PM EDT MON MAY 11 2015

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RANDOLPH COUNTY IN EAST CENTRAL INDIANA...

* UNTIL 345 PM EDT

* AT 310 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF
  REDKEY...AND MOVING NORTHEAST AT 55 MPH.

  HAZARD...60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  RIDGEVILLE...SARATOGA AND SALEM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.

&&

LAT...LON 4002 8484 4002 8510 4028 8516 4032 8482
TIME...MOT...LOC 1912Z 211DEG 46KT 4028 8511

HAIL...<.75IN
WIND...60MPH

$$

JJK
1 follow-up statement
444 
WWUS53 KIND 111929
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
329 PM EDT MON MAY 11 2015

INC135-111939-
/O.CAN.KIND.SV.W.0028.000000T0000Z-150511T1945Z/
RANDOLPH IN-
329 PM EDT MON MAY 11 2015

...THE SEVERE THUNDERSTORM WARNING FOR RANDOLPH COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO 
WATCH REMAINS IN EFFECT UNTIL 8PM EDT.

LAT...LON 4002 8484 4002 8510 4028 8516 4032 8482
TIME...MOT...LOC 1929Z 211DEG 46KT 4047 8496

$$
JJK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:01 PM EDT, 10 minutes earlier.

Area forecast discussion, May 11, 3:01 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
301 PM EDT MON MAY 11 2015

.UPDATE...
THE SYNOPSIS...NEAR TERM...SHORT TERM AND LONG TERM SECTIONS HAVE
BEEN UPDATED BELOW.

&&

.SYNOPSIS...
ISSUED AT 301 PM EDT MON MAY 11 2015

A COLD FRONT WILL SWEEP ACROSS CENTRAL INDIANA TONIGHT BRINGING MUCH
COOLER AND DRIER AIR INTO THE AREA FOR MID WEEK. A COUPLE OF FRONTAL
SYSTEMS WILL BRING RAIN CHANCES BACK TO CENTRAL INDIANA THURSDAY
NIGHT INTO THE WEEKEND. TEMPERATURES WILL BE COOLER THAN AVERAGE MID
WEEK THEN RETURN TO ABOVE AVERAGE FOR THE WEEKEND.

&&

.NEAR TERM.../REST OF THIS AFTERNOON AND TONIGHT/
ISSUED AT 301 PM EDT MON MAY 11 2015

COLD FRONT IS STILL BACK ACROSS CENTRAL ILLINOIS AS CAN BE SEEN BY A
THIN LINE OF CONVECTION. ACROSS CENTRAL INDIANA MOST CONVECTION HAS
MOVED EAST OF THE AREA AND WAS ASSOCIATED WITH AN UPPER IMPULSE AND
PRE-FRONTAL TROUGH.

SCATTERED CONVECTION WILL CONTINUE UNTIL COLD FRONT PASSES...BUT
WITH BULK OF INSTABILITY EAST OF THE AREA DO NOT EXPECT ANY
WIDESPREAD SEVERE WEATHER. WILL COORDINATE WITH SPC AND MAKE ANY
DECISIONS ABOUT THE TORNADO WATCH BY MAIN FORECAST ISSUANCE TIME.

FRONT WILL BE ACROSS EASTERN HALF OF FORECAST AREA AT 00Z AND WILL
BE OUT OF THE AREA BY LATE EVENING. WILL KEEP LOW POPS ACROSS THE
EAST TO ACCOUNT FOR ANY SHOWERS ALONG THE FRONT ITSELF. ALL AREAS
WILL BE DRY BY MIDNIGHT.

SKIES WILL CLEAR OUT FOR A WHILE BEHIND THE FRONT BUT DO EXPECT SOME
LOWER CLOUDS TO MOVE INTO THE NORTHERN FORECAST AREA LATE AS COLDER
AIR MOVES IN ALOFT.

FOR TEMPERATURES STUCK WITH A MODEL BLEND.

&&

.SHORT TERM.../TUESDAY THROUGH THURSDAY/
ISSUED AT 301 PM EDT MON MAY 11 2015

FOCUS IS ON SKY/WINDS EARLY THEN ON ANY CHANCES FOR RAIN LATE.
MODELS ARE CLOSE ENOUGH THAT A BLEND WAS USED.

WITH COLD AIR ALOFT MOVING IN AND AN UPPER TROUGH MOVING ACROSS THE
GREAT LAKES ON TUESDAY EXPECT SOME CUMULUS AND STRATOCUMULUS CLOUDS
TO DEVELOP ACROSS THE AREA. WENT PARTLY CLOUDY NORTH AND MOSTLY
SUNNY FAR SOUTH.

WITH DECENT WINDS ALOFT AND SOME MIXING EXPECT BREEZY CONDITIONS ON
TUESDAY WITH GUSTS AROUND 30 MPH. THESE WINDS WILL DIMINISH AFTER
SUNSET.

HIGH PRESSURE WILL THEN BUILD IN AND PROVIDE DRY AND MOSTLY CLEAR
SKIES TUESDAY NIGHT INTO WEDNESDAY. CLOUDS WILL INCREASE WEDNESDAY
NIGHT INTO THURSDAY AS AN UPPER SYSTEM MOVES INTO THE MISSISSIPPI
VALLEY.

SOME MODELS TRY TO BRING RAIN INTO THE AREA BY LATE THURSDAY
AFTERNOON...BUT WITH THE UPPER RIDGE JUST MOVING OUT OF THE AREA AND
DRY AIR IN PLACE FEEL THAT ODDS OF ANY RAIN ARE TOO LOW TO MENTION.
THUS WILL KEEP THURSDAY DRY.

FOR TEMPERATURES THROUGH THE PERIOD GENERALLY STUCK WITH A MODEL
BLEND WHICH CAPTURES THE COOL READINGS EXPECTED AS THE COOLER AIR
FLOWS IN FROM CANADA.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
ISSUED AT 301 PM EDT MON MAY 11 2015

UNSETTLED WEATHER WILL BE THE RULE THROUGH THE EXTENDED AS WE
RETURN TO A SOUTHWEST FLOW ALOFT AND A CLOSED UPPER LOW ALONG THE
PACIFIC COAST THURSDAY NIGHT MOVES TO THE UPPER MIDWEST BY DAY 7.
A WARM FRONT WILL MOVE ACROSS OUR AREA FRIDAY...AND EARLY SATURDAY
AND INTO THE GREAT LAKES.  A LOW PRESSURE SYSTEM OVER THE ROCKIES
FRIDAY WILL MOVE INTO THE UPPER MIDWEST BY EARLY NEXT WEEK.

WENT WITH CHANCE POPS MOST OF THE LONG TERM. MODELS HAVE TRENDED A
LITTLE WETTER MONDAY AND FOLLOWED THERE TREND WITH LIKELY POPS THEN.
LOWS WILL BE IN THE UPPER 50S TO NEAR 60 FRIDAY MORNING AND IN THE
60S REST OF THE LONG TERM.  HIGHS WILL BE IN THE MIDDLE TO UPPER 70S
FRIDAY AND IN THE LOWER 80S REST OF THE LONG TERM WITH SOME MIDDLE
80S SOME AREAS EARLY NEXT WEEK.

&&

.AVIATION /DISCUSSION FOR 111800Z TAF ISSUANCE/...
ISSUED AT 115 PM EDT MON MAY 11 2015

MVFR CEILINGS WITH SHOWERS AND THUNDERSTORMS THROUGH MID AFTERNOON.
OTHERWISE...VFR REST OF THE FORECAST PERIOD.

A COLD FRONT OVER WESTERN INDIANA WILL MOVE RAPIDLY EAST ACROSS
INDIANA THIS AFTERNOON. SHOWERS AND SCATTERED THUNDERSTORMS WILL
OCCUR ALONG AND AHEAD OF THE FRONT. THUNDERSTORMS WILL INCREASE AS
THE COLD FRONT MOVES EAST INTO MORE UNSTABLE AIR OVER EASTERN
INDIANA. A FEW SEVERE THUNDERSTORMS ARE EXPECTED ACROSS EASTERN
INDIANA THIS AFTERNOON AS A TORNADO WATCH HAS BEEN ISSUED UNTIL 00Z.

THUNDERSTORMS WILL END QUICKLY AFTER COLD FRONT MOVES THROUGH.  THIS
WILL HAPPEN BY 20Z-21Z OVER WESTERN SECTIONS AND AN HOUR OR TWO
LATER AT KIND AND KBMG. VFR WILL BE THE RULE REST OF THE FORECAST
WITH CLEARING THIS EVENING AND SCATTERED CU REDEVELOPING BY LATE
TUESDAY MORNING.

SOUTHWEST WINDS OF 15 TO 20 KNOTS AND GUSTS TO 25 KNOTS POSSIBLE
THIS AFTERNOON.  WINDS TONIGHT WILL BE SOUTHWEST AROUND 10 KNOTS AND
ON TUESDAY WEST WINDS UP TO 20 KNOTS AND GUSTS OF 30 KNOTS WILL BE
THE RULE.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...50
NEAR TERM...50
SHORT TERM...50
LONG TERM....JH
AVIATION...JH

VISIT US AT HTTP://WWW.WEATHER.GOV/IND

FOLLOW US ON FACEBOOK...TWITTER AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSINDIANAPOLIS
WWW.TWITTER.COM/NWSINDIANAPOLIS
WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, May 11, 5:25 AM EDT, 9 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
525 AM EDT MON MAY 11 2015

INZ021-028>031-035>049-051>057-060>065-067>072-121000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
525 AM EDT MON MAY 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: THUNDERSTORM ACTIVITY IS EXPECTED TODAY INTO THE EVENING
HOURS OF TONIGHT. PRESENT INDICATIONS ARE SOME OF THE STORMS MAY
BE SEVERE.

HAZARDS: MAIN HAZARDS ARE DAMAGING WINDS...CLOUD TO GROUND
LIGHTNING...REDUCED VISIBILITY DUE TO BRIEF HEAVY RAINFALL.
SECONDARY HAZARDS ARE LARGE HAIL AND ISOLATED TORNADOES.

TIMING: BEST THREAT FOR SEVERE STORMS FROM THE MIDDAY HOURS INTO
EARLY THIS EVENING.

DISCUSSION: A COLD FRONT IS EXPECTED TO MOVE ACROSS CENTRAL
INDIANA THIS AFTERNOON AND EARLY THIS EVENING. THUNDERSTORM
ACTIVITY WILL INCREASE BY THE LATE MORNING HOURS AS THE COLD FRONT
APPROACHES...WITH MOST OF THE ACTIVITY OCCURRING FROM AROUND
MIDDAY INTO THE EARLY EVENING HOURS. THE THREAT FOR SEVERE STORMS
WILL END WITH THE PASSAGE OF THE COLD FRONT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

OUTLOOK: THUNDERSTORM ACTIVITY IS POSSIBLE TOWARDS THE END OF THE
WEEK...FROM THURSDAY NIGHT THROUGH NEXT WEEKEND. AT THIS
TIME...SEVERE STORMS ARE NOT EXPECTED.

WEST WINDS MAY GUST TO AROUND 35 MPH DURING THE DAY ON TUESDAY.

DISCUSSION: HIGH PRESSURE WILL PROVIDE DRY CONDITIONS FOR THE
MIDDLE PARTS OF THE WEEK. A FRONTAL SYSTEM MAY AFFECT THE AREA
TOWARDS THE END OF THE WEEK...WITH ADDITIONAL CHANCES FOR THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM THE MIDDAY HOURS THROUGH
EARLY THIS EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

JAS

In the hours before

Special weather statement, May 11, 1:09 PM EDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
109 PM EDT MON MAY 11 2015

INZ065-072-111745-
DECATUR-JENNINGS-
109 PM EDT MON MAY 11 2015

...STRONG THUNDERSTORM ADVISORY FOR SOUTHEASTERN DECATUR AND NORTHERN
JENNINGS COUNTIES UNTIL 145 PM EDT...

AT 107 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NORTH VERNON...OR 15 MILES EAST OF
SEYMOUR...MOVING NORTHEAST AT 50 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BUTLERVILLE...
  WESTPORT...
  MILLHOUSEN...
  NEWPOINT...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3919 8543 3909 8543 3894 8562 3904 8575
      3939 8536 3935 8529 3927 8529
TIME...MOT...LOC 1709Z 219DEG 43KT 3904 8560

50
Special weather statement, May 11, 2:59 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
259 PM EDT MON MAY 11 2015

INZ042-111945-
RANDOLPH-
259 PM EDT MON MAY 11 2015

...STRONG THUNDERSTORM ADVISORY FOR RANDOLPH COUNTY UNTIL 345 PM
EDT...

AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES WEST OF WINCHESTER...OR 11 MILES EAST OF
MUNCIE...MOVING NORTHEAST AT 50 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WINCHESTER...
  FARMLAND...
  RIDGEVILLE...
  SARATOGA...
  SALEM...

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4003 8484 4001 8520 4029 8521 4032 8494
      4031 8483
TIME...MOT...LOC 1858Z 211DEG 46KT 4017 8517

JJK

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 9:58 PM EDTSpecial Weather StatementINDClay, Fountain, Montgomery, Owen, Parke, Putnam and 3 more62 min
May 10, 10:00 PM EDTSpecial Weather StatementINDDaviess, Greene, Lawrence, Martin, Monroe45 min
May 11, 1:09 PM EDTSpecial Weather StatementINDJennings36 min
May 11, 2:59 PM EDTSpecial Weather StatementINDRandolph46 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.